Hail, Jackson
- When
- May 28, 12:32 PM CST to 12:33 PM CST
- Where
- Jackson County, 4.71 mi SW of Circleville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.450, -95.930
A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A high precipitation supercell t-storm developed during the afternoon of May 28th across Lyon County Kansas and tracked northeast through the evening producing several tornadoes. The strongest tornado was an EF4 violent tornado that tracked just south of Lawrence Kansas northeast into Leavenworth county Kansas. No fatalities occurred due to the tornadoes with around 17 injuries reported with most of those associated with vehicles that were chasing the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 11:38 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1238 PM CDT Tue May 28 2019 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 421 AM CDT Tue May 28 2019 The region remained under southwesterly flow aloft with the closed mid-level low advancing eastward across Colorado. At the surface, low pressure was centered over western KS with a second surface low near the Great Lakes region. A surface cold front extended between these two lows, stretching across far northern KS and extending towards southeast Iowa. Early this morning scattered showers and thunderstorms developed just north of this boundary across Nebraska and into Iowa and northern Missouri. With this front stretched across the far northern CWA, there is a chance for some of these showers and storms over Nebraska to skim across far northern KS early this morning. These early morning storms may leave an outflow boundary across northern KS, and cannot rule out the potential for some isolated showers/storms to try and develop along this lingering boundary into the mid/late morning hours. Models show this frontal boundary remaining in place along the KS/NE border today as the surface low over western KS advances eastward toward the area, with an associated north-south oriented cold front progged to track into central KS by early afternoon. With this surface pattern in place, much of the CWA will be in the warm sector today with steady southerly surface winds supporting continued warm, moist-air advection into the area with high temperatures rising into the mid 70s to low 80s. As a result, decent destabilization is expected by this afternoon with 2500-3500 J/kg of MUCAPE. Model soundings suggest the cap should weaken enough this afternoon to support surface-based storms with 40-50kts of 0-6km bulk shear expected across the area. With these expected atmospheric conditions in place, strong to severe thunderstorm development is expected this afternoon ahead of the advancing cold front with large hail and damaging winds being the primary hazards. Some model soundings showing a weak inflection within the hodograph, but enough low-level SRH should be present to support the potential for a few tornadoes as well, with the better potential looking to be focused across far northeast KS. The dryline looks to advance eastward into central KS by early this evening with some short-range models suggesting a second round of scattered showers and storms may try to develop behind the initial round of storms. However, anything that develops may have a difficult time sustaining itself as the environment will likely be well worked over from the initial round of storms during the afternoon. While storms this afternoon should be fairly progressive (and thus limiting the potential for widespread flash flooding concerns), locally heavy rainfall will be possible with these storms this afternoon into this evening. Showers and storms should exit eastern KS by the late evening/early overnight hours with scattering cloud cover allowing low temperatures tonight to drop into the mid 50s to mid 60s. .LONG TERM...(Wednesday through Monday) Issued at 421 AM CDT Tue May 28 2019 Models show the mid-level and surface closed lows slowly tracking across Nebraska and northern KS on Wednesday. However, with the slower exit to this system, some models suggest the exiting cold front may still be close enough for the associated shower/thunderstorm development along the front by Wednesday afternoon/early evening to extend as far west as into far east central KS, with a passing embedded shortwave also helping to support some scattered thunderstorm development in this area. Dependent upon the exact tracking of the surface front and the embedded shortwave, cannot rule out the potential for enough destabilization to be present across far east central KS to support a few stronger storms, but will need to monitor conditions through the day Wednesday. Surface high pressure finally advances into the area behind this exiting system by Thursday and Friday, with predominantly dry conditions expected. However, with a weak mid-level ridge in place across the southern CONUS, models show the potential for a few embedded waves to track over the CWA to result in some isolated precipitation chances late week. Slightly cooler conditions are expected for the latter half of the week with highs in the 70s and lows in the 50s. Precipitation chances increase by Saturday as an embedded shortwave develops within the mid-level trough stretched across the Great Lakes region and the northeastern U.S. and then tracks over the CWA. Additional embedded disturbances may continue to bring scattered precipitation chances to the outlook area Sunday into Monday, however confidence remains low in the timing/tracking of any precipitation as there are still notable differences amongst the models this far out in the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Hennecke AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 443 AM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-290945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 443 AM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are likely this afternoon into this evening. Storms will likely develop over central to northeast Kansas by early to mid afternoon before tracking eastward into eastern Kansas by late afternoon to early evening. The primary hazards will be large hail up to golfball size and damaging wind gusts of 60 to 70 mph. However, cannot rule out the potential for a few tornadoes as well, with the better potential for tornadoes being focused across far northeast Kansas. Areas of locally heavy rainfall also will be possible with these storms. Flooding on area rivers will continue across the outlook area today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the outlook area this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1121 AM CDT Tue May 28 2019
KSZ022-036-037-281645-
Geary-Riley-Morris-
1121 AM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR GEARY...SOUTHWESTERN RILEY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Woodbine, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza and Keats.
This includes Interstate 70 between mile markers 290 and 314.
LAT...LON 3924 9657 3895 9650 3880 9684 3882 9689
3887 9689 3887 9693 3897 9693 3898 9695
3896 9696 3906 9696 3926 9684
TIME...MOT...LOC 1621Z 221DEG 44KT 3889 9691
BlairSpecial Weather Statement
National Weather Service Topeka KS
1228 PM CDT Tue May 28 2019
KSZ022-036-038-281745-
Wabaunsee-Geary-Riley-
1228 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 1245 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dwight, moving northeast at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Geary,
southeastern Riley and northwestern Wabaunsee Counties.
This includes Interstate 70 between mile markers 309 and 323.
LAT...LON 3916 9656 3916 9636 3915 9635 3915 9634
3916 9634 3916 9629 3887 9654 3887 9678
TIME...MOT...LOC 1728Z 215DEG 51KT 3888 9667
BlairSpecial Weather Statement
National Weather Service Topeka KS
1254 PM CDT Tue May 28 2019
KSZ022-023-038-281830-
Wabaunsee-Pottawatomie-Riley-
1254 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of St. George, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Belvue, Emmett and
Louisville.
This includes Interstate 70 between mile markers 316 and 332.
LAT...LON 3934 9603 3922 9604 3906 9620 3904 9650
3907 9650 3940 9633 3940 9603
TIME...MOT...LOC 1753Z 220DEG 43KT 3909 9643
BlairThe Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
15 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
Social media pictures of 2.25 inch hail.
Social media picture.
Report of rotation and debris lofted aloft. Subsequent follow up revealed no damage however had eyewitness of small brief tornado in field. Time based on radar and report.
NWS employees surveyed the track and found damage beginning around 2 miles southeast of Overbrook that continued northeast into Douglas county. The sporadic damage path continued to just east southeast of Lone Star Lake in Douglas County where it merged with a larger circulation that eventually become the long track violent tornado. The Osage county portion only had EF0 damage associated with it.
NWS employees surveyed the track and found damage beginning around 2 miles southeast of Overbrook that continued northeast into Douglas county. The sporadic damage path continued to just east southeast of Lone Star Lake in Douglas County where it merged with a larger circulation that eventually become the long track violent tornado. This tornado did impact vehicles in the path of the tornado resulting in several injuries.
This tornado appears to have formed just east of Lone Star Lake around 605 pm CDT where it absorbed a smaller circulation and associated tornado as it intensified and move northeast across Douglas county including areas just south and southeast of the city of Lawrence. The tornado became wide and intense as it moved south of Lawrence and crossed highway 10 before moving just north of Eudora and over the Kansas river into Leavenworth county. The damage path was one half to one mile at times with the most intense damage surveyed in the high end EF3 range which suggests winds of 150 to 160 mph. The tornado ended in Leavenworth county around 7 pm CDT with a path of around 28 miles total. The tornado did produce EF4 damage in Leavenworth county around Linwood Kansas.
Estimated wind gust report.
Estimated wind gust report.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830930, 830931, 830932, 830933, 830934, 830935, 830936, 830937, 830938, 830939, 830940, 830941, 831453, 816436, 816440, 816448, 830942, 830943, 830944, 830945, 830947, 830946.